logoThe People's Perspective on Medicine

Rebound Symptoms Keep Many on Drugs

Rebound Symptoms Keep Many on Drugs

When people take certain drugs for anxiety, insomnia, heartburn or headache, they are trying to ease their discomfort. They surely don’t intend to make things worse, yet sometimes that is what happens when they go off the medication.

It seems hard to imagine that stopping a medicine could trigger the same symptoms it was supposed to treat. Sometimes the reaction is actually more severe than the original problem.

Doctors occasionally have difficulty recognizing this rebound effect. That is because they may assume that the patients’ difficulties are simply the return of the original symptoms.

During the 1970s, Valium and Librium were two of the most commonly prescribed drugs in America. These popular tranquilizers eased anxiety and helped people get to sleep.

When they were stopped abruptly, however, some people developed withdrawal symptoms that included severe anxiety, agitation, poor concentration, nightmares and insomnia. Many doctors just couldn’t imagine that such symptoms might persist for weeks, since these drugs are gone from the body within several days. Nowadays the withdrawal syndrome from benzodiazepines like Ativan (lorazepam), Valium (diazepam) and Xanax (alprazolam) is well recognized.

Other drugs may also cause unexpected withdrawal problems. Quite a few people have trouble stopping certain heartburn drugs: “I have been taking Protonix for heartburn for about six months. After learning of potential ill effects from long-term use, I tried to stop taking it. After about a week, I had to start taking it again due to severe heartburn–the rebound effect, I suppose. I asked my provider how I should go about discontinuing its use, but she did not know.”

Many physicians assumed that severe heartburn upon discontinuation was the reappearance of the underlying digestive problem. In the case of medications such as Aciphex, Nexium, Prevacid, Prilosec or Protonix, however, an innovative study demonstrated that perfectly healthy people suffer significant heartburn symptoms they’d never had before when they go off one of these drugs after two months of taking them (Gastroenterology, July, 2009).

In addition to benzodiazepines and heartburn medicines, other drugs can cause this type of rebound phenomenon. Decongestant nasal sprays are notorious for causing rebound congestion if used longer than three or four days. We have heard from people who got hooked and used them several times a day for years.

Another class of medications that can trigger withdrawal includes antidepressants such as Celexa, Effexor, Paxil or Pristiq. Many people who quit these drugs experience “brain zaps,” dizziness or the sensation of having their “head in a blender,” along with shivers, high blood pressure or rapid heart rate.

All these medications have two things in common: stopping suddenly triggers a rebound with symptoms similar to those of the original problem; and providers have very little information on how to ease their patients’ withdrawal difficulties.

Patients deserve a warning before starting a drug that it may be difficult to stop. Providers should learn how to help patients stop a medication when they no longer need it.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 3 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.